Cocaine-induced leg ulceration

Khaled Shawwa, Abdul Hamid Alraiyes, Naseem Eisa, M. Chadi Alraies

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

A 48-year-old woman presented with a red, pruritic and painful skin rash on her legs bilaterally after she snorted cocaine. This was associated with fever and cough. Physical examination showed large violaceous plaques and large flaccid bullae, involving bilateral lower extremities. Blood work showed neutropoenia with absolute neutrophil count of 0.64×109 cells/L. Antinuclear antibody, perinuclear antineutrophil cytoplasmic antibody and anti-double-stranded DNA were positive. Biopsy showed thrombogenic vasculopathy which is consistent mainly with levamisole ingestion that was reported with levamisole ingestion. The patient was counselled to stop cocaine misuse and treated with skin emollients and antibiotics for the pneumonia that was discovered on the chest X-ray. Skin ulcers improved and she was discharged in stable condition. Ten days after discharge, she was readmitted with new lesions and worsening necrotic ulcers from the old lesions. The patient admitted to snorting cocaine again a few days after being discharged.

Original languageEnglish (US)
JournalBMJ Case Reports
Volume2013
DOIs
StatePublished - Aug 30 2013

Fingerprint

Cocaine
Leg
Levamisole
Eating
Emollients
Skin Ulcer
Antineutrophil Cytoplasmic Antibodies
Antinuclear Antibodies
Blister
Exanthema
Cough
Physical Examination
Ulcer
Lower Extremity
Pneumonia
Neutrophils
Fever
Thorax
Cell Count
X-Rays

PubMed: MeSH publication types

  • Case Reports
  • Journal Article

Cite this

Shawwa, K., Alraiyes, A. H., Eisa, N., & Alraies, M. C. (2013). Cocaine-induced leg ulceration. BMJ Case Reports, 2013. https://doi.org/10.1136/bcr-2013-200507

Cocaine-induced leg ulceration. / Shawwa, Khaled; Alraiyes, Abdul Hamid; Eisa, Naseem; Alraies, M. Chadi.

In: BMJ Case Reports, Vol. 2013, 30.08.2013.

Research output: Contribution to journalArticle

Shawwa, K, Alraiyes, AH, Eisa, N & Alraies, MC 2013, 'Cocaine-induced leg ulceration', BMJ Case Reports, vol. 2013. https://doi.org/10.1136/bcr-2013-200507
Shawwa K, Alraiyes AH, Eisa N, Alraies MC. Cocaine-induced leg ulceration. BMJ Case Reports. 2013 Aug 30;2013. https://doi.org/10.1136/bcr-2013-200507
Shawwa, Khaled ; Alraiyes, Abdul Hamid ; Eisa, Naseem ; Alraies, M. Chadi. / Cocaine-induced leg ulceration. In: BMJ Case Reports. 2013 ; Vol. 2013.
@article{bd28f8c2f9b0416db5baba3f22086a8d,
title = "Cocaine-induced leg ulceration",
abstract = "A 48-year-old woman presented with a red, pruritic and painful skin rash on her legs bilaterally after she snorted cocaine. This was associated with fever and cough. Physical examination showed large violaceous plaques and large flaccid bullae, involving bilateral lower extremities. Blood work showed neutropoenia with absolute neutrophil count of 0.64×109 cells/L. Antinuclear antibody, perinuclear antineutrophil cytoplasmic antibody and anti-double-stranded DNA were positive. Biopsy showed thrombogenic vasculopathy which is consistent mainly with levamisole ingestion that was reported with levamisole ingestion. The patient was counselled to stop cocaine misuse and treated with skin emollients and antibiotics for the pneumonia that was discovered on the chest X-ray. Skin ulcers improved and she was discharged in stable condition. Ten days after discharge, she was readmitted with new lesions and worsening necrotic ulcers from the old lesions. The patient admitted to snorting cocaine again a few days after being discharged.",
author = "Khaled Shawwa and Alraiyes, {Abdul Hamid} and Naseem Eisa and Alraies, {M. Chadi}",
year = "2013",
month = "8",
day = "30",
doi = "10.1136/bcr-2013-200507",
language = "English (US)",
volume = "2013",
journal = "BMJ Case Reports",
issn = "1757-790X",
publisher = "BMJ Publishing Group",

}

TY - JOUR

T1 - Cocaine-induced leg ulceration

AU - Shawwa, Khaled

AU - Alraiyes, Abdul Hamid

AU - Eisa, Naseem

AU - Alraies, M. Chadi

PY - 2013/8/30

Y1 - 2013/8/30

N2 - A 48-year-old woman presented with a red, pruritic and painful skin rash on her legs bilaterally after she snorted cocaine. This was associated with fever and cough. Physical examination showed large violaceous plaques and large flaccid bullae, involving bilateral lower extremities. Blood work showed neutropoenia with absolute neutrophil count of 0.64×109 cells/L. Antinuclear antibody, perinuclear antineutrophil cytoplasmic antibody and anti-double-stranded DNA were positive. Biopsy showed thrombogenic vasculopathy which is consistent mainly with levamisole ingestion that was reported with levamisole ingestion. The patient was counselled to stop cocaine misuse and treated with skin emollients and antibiotics for the pneumonia that was discovered on the chest X-ray. Skin ulcers improved and she was discharged in stable condition. Ten days after discharge, she was readmitted with new lesions and worsening necrotic ulcers from the old lesions. The patient admitted to snorting cocaine again a few days after being discharged.

AB - A 48-year-old woman presented with a red, pruritic and painful skin rash on her legs bilaterally after she snorted cocaine. This was associated with fever and cough. Physical examination showed large violaceous plaques and large flaccid bullae, involving bilateral lower extremities. Blood work showed neutropoenia with absolute neutrophil count of 0.64×109 cells/L. Antinuclear antibody, perinuclear antineutrophil cytoplasmic antibody and anti-double-stranded DNA were positive. Biopsy showed thrombogenic vasculopathy which is consistent mainly with levamisole ingestion that was reported with levamisole ingestion. The patient was counselled to stop cocaine misuse and treated with skin emollients and antibiotics for the pneumonia that was discovered on the chest X-ray. Skin ulcers improved and she was discharged in stable condition. Ten days after discharge, she was readmitted with new lesions and worsening necrotic ulcers from the old lesions. The patient admitted to snorting cocaine again a few days after being discharged.

UR - http://www.scopus.com/inward/record.url?scp=84885437298&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84885437298&partnerID=8YFLogxK

U2 - 10.1136/bcr-2013-200507

DO - 10.1136/bcr-2013-200507

M3 - Article

VL - 2013

JO - BMJ Case Reports

JF - BMJ Case Reports

SN - 1757-790X

ER -